Alert archive / California / Small Craft Advisories in 2019

Small Craft Advisory 17, NWS Eureka, CA

February 5, 2019

NWS Eureka, CA issued this small craft advisory at Feb 5, 2019, 8:36 AM PST. It took effect at Feb 5, 2019, 9:00 AM PST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2019, 8:36 AM PST (16:36 UTC)
In effect from
Feb 5, 2019, 9:00 AM PST
Expired
Feb 6, 2019, 12:00 PM PST
In force
27 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

617 
WHUS76 KEKA 051636
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
836 AM PST Tue Feb 5 2019

PZZ470-475-060045-
/O.EXP.KEKA.SE.W.0007.000000T0000Z-190205T1700Z/
/O.NEW.KEKA.SC.Y.0017.190205T1700Z-190206T0500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
836 AM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 PM PST THIS EVENING...

The National Weather Service in Eureka has issued a Small Craft
Advisory, which is in effect until 9 PM PST this evening. 

* WINDS...NW to N 10 to 20 kt through tonight.

* WAVES...NW swell 12 to 15 ft at 13 seconds subsiding through 
  the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$

PZZ450-455-060045-
/O.CON.KEKA.SC.Y.0016.000000T0000Z-190206T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
836 AM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WAVES...NW swell 10 to 14 feet at 12 seconds subsiding through 
  the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
5 follow-up statements
270 
WHUS76 KEKA 052304
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
304 PM PST Tue Feb 5 2019

PZZ450-455-060500-
/O.CON.KEKA.SC.Y.0016.000000T0000Z-190206T0500Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
304 PM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WAVES...NW swell 9 to 12 feet at 12 seconds subsiding through
  the night. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-475-060500-
/O.CON.KEKA.SC.Y.0017.000000T0000Z-190206T0500Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
304 PM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM PST THIS
EVENING...

* WINDS...NW to N 10 to 20 kt.

* WAVES...NW swell 10 to 13 ft at 12 seconds subsiding through 
  the day. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
326 
WHUS76 KEKA 060459
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
859 PM PST Tue Feb 5 2019

PZZ450-455-061300-
/O.EXT.KEKA.SC.Y.0016.000000T0000Z-190206T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
859 PM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST WEDNESDAY...

* WINDS...Mainly N 5 to 10 kt. 

* WAVES...NW swell 10 to 13 feet at 12 seconds subsiding to 7 to 8
  ft later on Wednesday.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-475-061300-
/O.EXT.KEKA.SC.Y.0017.000000T0000Z-190206T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
859 PM PST Tue Feb 5 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 9 AM PST WEDNESDAY...

* WINDS...NW to N 10 to 20 kt.

* WAVES...NW swell 10 to 13 ft at 12 seconds subsiding to 7 to 8
  ft later on Wednesday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

&&

$$
316 
WHUS76 KEKA 061120
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
320 AM PST Wed Feb 6 2019

PZZ450-455-061700-
/O.CON.KEKA.SC.Y.0016.000000T0000Z-190206T1700Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
320 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS 
MORNING...

* WAVES...W to NW swell 8 to 10 ft at 13 seconds, subsiding to 6 
  to 8 ft by late morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-475-061700-
/O.CON.KEKA.SC.Y.0017.000000T0000Z-190206T1700Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
320 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM THIS 
MORNING...

* WAVES...W to NW swell 10 to 12 ft at 13 seconds, subsiding to 7
  to 9 ft later by this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
378 
WHUS76 KEKA 061635
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
835 AM PST Wed Feb 6 2019

PZZ450-455-062000-
/O.EXT.KEKA.SC.Y.0016.000000T0000Z-190206T2000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
835 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WAVES...W to NW swell 8 to 10 ft at 9 seconds, subsiding to 6 
  to 8 ft by midday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$

PZZ470-475-062000-
/O.EXT.KEKA.SC.Y.0017.000000T0000Z-190206T2000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
835 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* WAVES...W to NW swell 10 feet at 9 seconds, subsiding to 7 to 9
  ft later by this afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that hazardous wave conditions will
exist for small craft. Inexperienced mariners, especially those
operating smaller vessels, should avoid navigating in these
conditions.

$$
517 
WHUS76 KEKA 061945
MWWEKA

Urgent - Marine Weather Message
National Weather Service Eureka CA
1145 AM PST Wed Feb 6 2019

PZZ450-455-062045-
/O.EXP.KEKA.SC.Y.0016.000000T0000Z-190206T2000Z/
Pt St George to Cape Mendocino out 10 nm-
Cape Mendocino to Pt Arena out 10 nm-
1145 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON PST TODAY...



$$

PZZ470-475-062045-
/O.EXP.KEKA.SC.Y.0017.000000T0000Z-190206T2000Z/
Pt St George to Cape Mendocino 10 to 60 nm-
Cape Mendocino to Pt Arena 10 to 60 nm-
1145 AM PST Wed Feb 6 2019

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON PST TODAY...



$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Feb 5, 5:31 AM PST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 5, 5:31 AM PST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
531 AM PST Tue Feb 5 2019

.SYNOPSIS...Weak instability may result in some rain and snow
showers this afternoon and tonight. Otherwise, mainly dry weather
is expected to prevail through Thursday morning. Another storm
will bring a chance for rain toward the end of the week. Unsettled
weather with widespread showers is expected for this weekend.

&&

.DISCUSSION...Shower activity dropped off markedly across much
of the forecast area overnight. Offshore flow has been keeping
shallow convection and showers offshore over the coastal waters
through the night. Even though the air mass has dried out and
stabilized on the back side of an upper trough, temperatures
aloft remain sufficiently cold for showers to develop this
afternoon with daytime heating. Granted, the shower activity is
not expected to be as strong and widespread as the last couple of
days.

Higher resolution model guidance also indicates an impulse
offshore the Pacific NW coast dropping southward over coastal
areas north of Cape Mendo this evening. Soundings are not
exceptionally moist or unstable, however with shallow convection
offshore and northwest winds developing later today, some shower
activity may move onto the north coast even into this evening. A
few showers may even linger into Wed before stronger warming aloft
and offshore wind flow develops Wed night.

The other concern this morning is the cold temperatures. As of
4am PST, many sites along the north coast and adjacent river
valleys were at or below freezing. Patches of ice will be possible
on the ground this morning. A hard freeze warning is in effect
until 9am for the north coast and adjacent valleys. Overnight low
temperatures will moderate slightly tonight, though it will be at
or near freezing again at some spots by daybreak Wednesday.

More wet weather is on the horizon. A closed low aloft will
approach from the NW on Thursday. The models were in good
agreement with keeping the surface front offshore on Thursday with
perhaps some precip generation in the warm air advection and
ascent in advance of the front by Thu night. The cold core aloft
may end up staying too far offshore before driving inland over the
SFO bay area on Friday. Overall, rain amounts do not appear very
significant for our forecast area on Friday, with possibly a
quarter to half an inch for Mendo county. In fact, southeasterlies
and downsloping off the King Range may severely limit the rain
potential for the greater Eureka area on Friday.

Things will get much more interesting over the weekend as another
cold upper trough/low digs southwestward offshore the Pacific NW.
We may be in store for another round of unsettled weather with
abundant showers, low snow levels, small hail and perhaps a few
thunderstorms. The details are still sketchy, especially from
Sunday and beyond due to significant phase differences between
the models. The general longwave trough pattern will continue through
mid next week with occasional storms dropping down from the NW.

&&

.AVIATION...Skies are generally partly cloudy across the area, with
open cellular stratocumulus clouds moving N to S over the coastal
waters and some valley low clouds and fog over portions of the
interior. skies will generally improve through the day, although
clouds and light shower activity will increase for the Redwood Coast
during the afternoon and evening hours as one last vorticity maximum
pivots down the back side of the departing upper trough. For now,
just have VCSH at KCEC and KACV. Surface winds will be generally
light and low-level winds above the surface will be diminishing. Low
clouds at KUKI should scatter out later this morning. /SEC

&&

.MARINE...The Hazardous Seas Warning for the outer waters will
continue through mid-morning. Winds, short period seas, and long
period swells will all be coming down over the course of today and
tonight as high pressure builds offshore. Winds and seas should
generally be below advisory criteria by Wednesday afternoon. /SEC

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Hard Freeze Warning until 9 AM PST this morning for CAZ101-103.

NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 9 PM PST this evening for PZZ450-455.
Hazardous Seas Warning until 9 AM PST this morning for PZZ470-475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Feb 5, 5:42 AM PST, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
542 AM PST Tue Feb 5 2019

CAZ102-105-106-109>113-061345-
Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
542 AM PST Tue Feb 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

There is a slight risk for patches of ice on the
roads this morning. Otherwise, no hazardous weather
is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ101-103-061345-
Coastal Del Norte-Northern Humboldt Coast-
542 AM PST Tue Feb 5 2019

...HARD FREEZE WARNING IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Hard Freeze Warning is currently in effect until 9 AM PST Tuesday.
There is a slight risk for patches of ice on the roads this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ104-061345-
Southwestern Humboldt-
542 AM PST Tue Feb 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-061345-
Northern Trinity-Southern Trinity-
542 AM PST Tue Feb 5 2019

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Winter Weather Advisory is currently in effect due to chain
controls on highway 3 and highway 36.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Feb 5, 7:38 AM PST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
738 AM PST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             5 NNW WILLITS           39.46N 123.39W
02/05/2019  E3.5 INCH        MENDOCINO          CA   PUBLIC

            LOCATION ESTIMATED. FACEBOOK REPORT OF SNOW
            IN BROOKTRAILS MOST OF WHICH FELL LAST
            NIGHT. ELEVATION 2000 FEET.

&&

WCI
Local storm report, Feb 5, 7:44 AM PST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
744 AM PST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 AM     SNOW             9 SE LAYTONVILLE        39.57N 123.39W
02/05/2019  E2.0 INCH        MENDOCINO          CA   PUBLIC

            LOCATION ESTIMATED RECEIVED FROM SOCIAL
            MEDIA. ELEVATION 1800 FEET.

&&

WCI
Local storm report, Feb 5, 8:06 AM PST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
806 AM PST TUE FEB 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             2 WNW RUTH              40.29N 123.44W
02/05/2019  E6.0 INCH        TRINITY            CA   TRAINED SPOTTER

            12 HOUR NEW SNOW TOTAL. STORM TOTAL SNOWFALL
            OF 9 INCHES. ELEVATION 3099 FEET.

&&

WCI

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 9:31 PM PSTWinter Weather AdvisoryEKATrinity6 hr
Feb 4, 9:48 PM PSTHard Freeze WarningEKADel Norte, Humboldt11 hr

Nearby

Small Craft Advisories in California, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.